Tags

, , ,

birth_control_and_skin-Many females are put on low dose birth control to help control acne.  Studies have shown that Ortho Tri-Cyclen Lo can reduce acne by 46%.  There are also other low dose contraceptives available, but no one low dose conceptive has been found more effective than another in reducing acne (Bell, Could Going off birth control cause acne, 2013).  It is thought that females who have higher testosterone levels may suffer more with acne which causes an increase of sebum production.

Low dose birth control is not the solution for all females, however.  There are also health concerns to be taken in consideration:

1)      Hormone control pigmentation – Females who take birth control may experience hyperpigmentation.  Oral contraception makes the skin very sensitive to the sun, so the use of sun screen is a must.

2)      Oral conception may also be linked to malignant melanomas (Bell, What Does Birth Control Do to Skin?, 2012).

What happens if you stop birth control? 

Because the body will go through a hormonal shift when birth control is stopped, some females may experience acne breakouts.  Remember, the body has to go through a transition phase and acne may be worse than during adolescence.  Keep in mind that during this transition phase, the loss of estrogen and progesterone may also affect sex drive, weight gain, headaches and mood swings (Bell, Could Going off birth control cause acne, 2013).

There is a bright side to this!  You will no longer have a drug in your body that may contribute to heart attack, blood clots or stroke.  See a skin care specialist regularly to help you with your skin.  Use good skin care products and get on a good home care regime.  It may take 3-4 months to get your acne under control so it is important to follow the regime that is recommended by your skin care specialist.  Remember your skin did not get this way overnight and there are no silver bullets to get your skin back to normal.

To read more about this topic, click on the following links:

Bell, N. (2012, December 18). What Does Birth Control Do to Skin? Retrieved January 09, 2013, from Future Derm: http://www.futurederm.com/2012/12/18/what-does-birth-control-do-to-skin/

Bell, N. (2013, January 04). Could Going off birth control cause acne. Retrieved January 09, 2013, from Future Derm: http://www.futurederm.com/2013/01/04/could-going-off-birth-control-cause-acne

Advertisements